Tennessee, 2020Damaging Winds in Tennessee, July 31, 2020
July 31, 2020 · NWS MRX · 19 events in 16 counties and zones
Showers and thunderstorms moved out of Middle Tennessee into a moist and unstable atmosphere across East Tennessee. The result was multiple severe thunderstorms that produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved out of Middle Tennessee into a moist and unstable atmosphere across East Tennessee. The result was multiple severe thunderstorms that produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 1:51 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 31, 1:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
251 PM EDT Fri Jul 31 2020
.SHORT TERM... (Today through Tomorrow)...
A line of showers and thunderstorms across Middle Tennessee will
continue move eastward south of the front through the rest of the
afternoon and evening. Satellite imagery shows that the eastern
Tennessee Valley has cleared today allowing temperatures to warm and
the atmosphere to destabilize after the round of morning storms.
Mesoanalysis indicates upwards of 2500 J/kg of MLCAPE over east
Tennessee this afternoon. DCAPE values this afternoon are around 800
J/kg, but very little shear this far north. In addition the PWAT
values will remain very high, close to 2 inches, meaning there will
be abundant moisture for storms to tap into. So the main threats
with storms this afternoon remains strong straight-line winds and
heavy downpours leading to flooding. High resolution CAMs are
indicating this initial wave moves through this afternoon helping to
stabilize and clear out most of the area, but another round moving
out of middle Tennessee up towards the Cumberland Plateau closer to
midnight as the surface low and front move nearer to the region.
With all the rain we've already received and more expected this
evening, we may see fog develop overnight and into the morning
hours, especially along the Cumberland Plateau over towards SW
Virginia where rain will occur later in the evening/night.
Tomorrow, the front will be approaching the region, and another
round of showers and thunderstorms can be expected ahead of it.
Better jet dynamics closer to the low/trough means that storms will
be capable of becoming more organized in the afternoon/evening, but
shear still looks somewhat weak at this point based on forecast
soundings. A lot of it will depend on how much we clear out
tonight/tomorrow ahead of any storm formation. But once again, the
biggest threat with storms tomorrow will be damaging straight-line
winds and heavy downpours leading to flooding.
ABM
.LONG TERM...(Saturday night through Friday)...
Overall, not much change compared to the last long term issuance.
We begin the period with an unseasonably deep trough across the
area. This trough lingers through Tuesday night/Wednesday and will
allow for increased chances for showers and storms.
Saturday night, a surface low is lifting off to the northeast into
the Ohio River Valley. A few lingering storms can be expected from
the afternoon hours but coverage should be on the decrease. The cold
front associated with the low passes through Saturday night but will
get hung up across the Appalachians on Sunday. This will provide
focus for showers and storms through the day but with the highest
POPs along the foothills of the Appalachians and Appalachians
themselves. Chance POPs in place elsewhere. On Monday, another area
of low pressure moves down into the existing trough and into the
Ohio River Valley. The associated cold front will begin to move
across west TN through the day. At the same time, what is currently
Hurricane Isaias, will be approaching the coastal Carolinas and
spreading moisture northwest into the Appalachian region. The
approaching cold front and increasing moisture from Isaias will
provide another day of chance and likely POPs. Tuesday we step back
down to Chance POPs across all areas as drier air moves in behind
the front. Temperatures during this period will be in the low to mid
80s, which is near normal to a few degrees below normal.
Wednesday through Friday the flow begins to become more zonal as the
trough lifts off to the north. During the time, we can expect a
return to normal summer-time conditions where the highest POPs will
be along the high terrain with lower chances down in the valley.
This activity will be diurnally driven, which is what we expect for
this time of year. Temperatures during the last few days of the
period will be warming back into the mid and upper 80s, closer to
normal.
SR
&&
.AVIATION...
18Z TAF DISCUSSION.
Line of storms currently across Middle Tennessee is expected to
move eastward through the afternoon. Conditions should likely
remain VFR but if/when a storm hits it will quickly degrade with
strong storms. Should recover relatively quickly after storms move
through. Depending on where rain occurs this afternoon/evening we
could see fog develop tomorrow morning, but left it out of the
TAFs due to uncertainty at this time. Another round of storms is
expected tomorrow.
ABM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 90 70 88 68 / 50 50 30 30 30
Knoxville McGhee Tyson Airport, TN 72 91 71 87 68 / 60 50 40 40 30
Oak Ridge, TN 71 89 69 87 67 / 60 50 40 30 30
Tri Cities Airport, TN 69 90 69 86 66 / 60 50 40 60 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 1:41 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
241 PM EDT Fri Jul 31 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011845-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
241 PM EDT Fri Jul 31 2020 /141 PM CDT Fri Jul 31 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A round of storms is expected this afternoon through this
evening. A moist and unstable airmass will produce scattered
strong to possible severe thunderstorms. Main concern will be
torrential rains and potentially more flash flooding. Isolated
damaging winds are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe storms will be possible late Saturday afternoon
into the evening. Best chances for severe weather will generally
be along and west of Interstate 75. The main threat from these
storms will be isolated damaging wind gusts. Heavy rainfall with
these storms could also lead to the possibility of localized flash
flooding.
A strong to marginally severe storm cannot be ruled out again on
Sunday afternoon across northeast Tennessee and southwest
Virginia with an isolated damaging wind gust being the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and again on
Saturday.
In the hours before
Special weather statement, Jul 31, 3:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Fri Jul 31 2020
TNZ067-083-084-312045-
Rhea TN-Roane TN-Meigs TN-
420 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 13 miles southwest of Rockwood, moving northeast at
15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Spring City, Grandview, Piney Falls State Park and Eagle
Furnace.
LAT...LON 3575 8493 3578 8490 3578 8488 3583 8480
3582 8478 3586 8473 3590 8471 3590 8468
3570 8454 3565 8486
TIME...MOT...LOC 2019Z 240DEG 12KT 3574 8485
CEDThunderstorm Wind, Roane
- When
- July 31, 3:45 PM EST
- Where
- Roane County, 0.69 mi S of Glen Alice
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.790, -84.730
Numerous trees down in Rockwood and Philadelphia as well as south of River Road.
Thunderstorm Wind, Scott
- When
- July 31, 4:07 PM EST
- Where
- Scott County, 0.56 mi W of Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.420, -84.490
Snapped trees and downed power lines were reported in Huntsville.
Thunderstorm Wind, Campbell
- When
- July 31, 4:25 PM EST
- Where
- Campbell County, 0.89 mi SE of Ivydell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.390, -84.120
Many trees reported down across the county along with widespread power outages.
Thunderstorm Wind, Anderson
- When
- July 31, 4:30 PM EST
- Where
- Anderson County, 2.79 mi W of Leinart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.120, -84.230
Several trees reported down in Dutch Valley.
Thunderstorm Wind, Anderson
- When
- July 31, 4:30 PM EST
- Where
- Anderson County, Briceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.180, -84.180
Several trees reported down in the Briceville area.
Thunderstorm Wind, Knox
- When
- July 31, 4:35 PM EST
- Where
- Knox County, 0.69 mi N of Halls Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.090, -83.930
Strong winds contributed to a partial barn collapse in Halls.
Thunderstorm Wind, Knox
- When
- July 31, 4:35 PM EST
- Where
- Knox County, 1.31 mi ESE of Copper Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.120, -83.900
Numerous trees reported down on Tell Mynatt Road in Halls.
Thunderstorm Wind, Union
- When
- July 31, 4:45 PM EST
- Where
- Union County, 1.31 mi WNW of Hickory Star Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.290, -83.840
Multiple trees reported down across the county.
Thunderstorm Wind, Union
- When
- July 31, 4:45 PM EST
- Where
- Union County, 1.31 mi WNW of Hickory Star Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.290, -83.840
Multiple trees reported down across the county.
Thunderstorm Wind, Claiborne
- When
- July 31, 5:15 PM EST
- Where
- Claiborne County, 0.69 mi N of Tazewell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -83.570
Reports of a lot of trees and power lines down in Tazewell. A tree fell on a home near Cane Circle and one home had some siding blown off.
Thunderstorm Wind, Grainger
- When
- July 31, 5:20 PM EST
- Where
- Grainger County, 1.31 mi WSW of Thorn Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.360, -83.440
Numerous trees reported down across the county.
Thunderstorm Wind, Sevier
- When
- July 31, 5:25 PM EST
- Where
- Sevier County, Sevierville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -83.570
Many trees and power lines were reported down across the county.
Thunderstorm Wind, Jefferson
- When
- July 31, 5:30 PM EST
- Where
- Jefferson County, 0.69 mi S of French Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.010, -83.500
Trees and power lines were reported down across the county.
Thunderstorm Wind, Hamblen
- When
- July 31, 5:31 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.210, -83.300
Several trees were reported down across the Morristown area.
Thunderstorm Wind, Hancock
- When
- July 31, 5:35 PM EST
- Where
- Hancock County, 2.07 mi N of Sneedville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.560, -83.220
Several trees were down in the Newman Ridge area north of Sneedville.
Thunderstorm Wind, Cocke
- When
- July 31, 6:08 PM EST
- Where
- Cocke County, 0.56 mi W of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.030, -83.040
Many trees reported down across the county.
Thunderstorm Wind, Greene
- When
- July 31, 6:14 PM EST
- Where
- Greene County, 1.31 mi WNW of Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.180, -82.850
Numerous trees down across the county.
Thunderstorm Wind, Washington
- When
- July 31, 6:45 PM EST
- Where
- Washington County, 0.89 mi SW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.290, -82.480
Many trees were reported down across the county.
Thunderstorm Wind, Carter
- When
- July 31, 7:05 PM EST
- Where
- Carter County, Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.280, -82.170
Several trees were reported down from Milligan College to Hampton and southeast to Roan Mountain. One tree fell on a home in Hampton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, July 31, 20201 death · 1 injured · $5,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Montana, July 31, 20201 death · 1.75 in hail · 2 events
- Flash Flood in American Samoa, July 31, 2020$200,000 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 31, 2020$110,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, July 31, 2020$62,000 · 55 kt wind · 15 events
- Damaging Winds in Mississippi, July 31, 2020$69,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, July 31, 2020$46,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Louisiana, July 31, 2020$34,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 20201.75 in hail · 17 events
- Damaging Winds in Tennessee, July 31, 2020$11,000 · 50 kt wind · 5 events
- Flash Flooding in Missouri, July 31, 20206 events
- Hail and Damaging Winds in New Mexico, July 31, 202064 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900061, 900062, 900063, 900064, 900065, 900066, 900067, 900068, 900158, 900069, 900070, 900071, 900072, 900073, 900074, 900075, 900076, 900077, 900078.